Medical Specialty >> Urology

Doctors Lounge - Urology Answers

Back to Urology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/13/2017.

Forum Name: Urinary tract infections

Question: Vertigo


 LeiMcK - Sun Mar 20, 2005 8:27 am

I have been experiencing vertigo for the past four months. It began the end of November after I had just run a marathon in Manila, The Philippines, where I am living and I figured that it was as a result of exhaustion from that experience. After 3-4 weeks of constant dizziness, car sickness, motion sickness, and nausea, I accepted the fact that there was a problem and when I came down with a severe ear ache around Christmas I figured that I had an ear infection, so I went to see a family physician. He could find no sign of an infection, ran blood work and tests to make sure that my cholestrol, heart, blood sugar, blood pressure, etc. were fine and everything came back normal. He then suggested that I see an E N T, which I did. That doctor said that I probably had an infection in the "M-bone" (sorry I can't remember the name or the spelling of it) in a small cavity of the bone, so he treated me with antibiotics. Well, after 4 rounds of antibiotics and no relief, I then went to get a second opinion. The doctor who I saw for the second opinion, said that I had a UTI that was causing me to experience the vertigo and prescribed another antibiotic for that. He never did a urine sample to show that I had a UTI and while I may have some of the symptoms that go along with a UTI this all sounds a little weird to me. I would like some suggestions as to what the problem could possibly be and ideas for possible tests that I could ask doctors about.
 Dr. D. Sawh - Wed Mar 30, 2005 2:43 am

Dear LeiMcK,
Thanks for your question. From your data given, I don't think that you have a UTI. However, it sounds more like vertigo. Firstly, I must inform you that there are several types of vertigo, several causes as well as treatment(s) are available FOR ALL TYPES OF VERTIGO. Some of the more common types of vertigo found among athletes like yourself include the following: BENIGN PAROXYSMAL POSITIONAL VERTIGO, VESTIBULAR LABYRINTHITIS, MENIERE'S DISEASE, MIGRAINE AND PHYSIOLOGIC VERTIGO. YOU NEED TO CONSULT AN ENT SURGEON/ OTOLARYNGOLOGIST AS EARLY AS POSSIBLE. DON'T HESITATE !
You require a good initial assessment as well as a thorough physical examination.
SOME QUESTIONS: ARE YOU AT PRESENT USING ANY MEDICATIONS? IF YES, WHAT ARE THEY--- THEIR DOSAGES--- FOR HOW LONG HAVE YOU BEEN USING IT / THEM?
HOW MANY ATTACKS OF VERTIGO DO U HAVE PER DAY?
WHEN ARE THE ATTACKS MADE WORSE, i.e. AFTER RUNNING, AFTER BENDING DOWN, AFTER A BATH, AFTER SEX, ETC.
WHAT DO YOU DO TO GAIN SOME RELIEF?
ARE YOU SEXUALLY ACTIVE? IF YES, HOW MANY TIMES PER WEEK DO YOU ENGAGE IN SEX ?
DO YOU EXPERIENCE ANY LIGHT- HEADEDNESS DURING AN ATTACK?
DO YOU EXPERIENCE NAUSEA ALONE OR BOTH NAUSEA & VOMITING TOGETHER?
DO YOU OR ANY FAMILY MEMBER HAVE ANY PSYCHIATRIC ILLNESS OR ANY FORM OF SEIZURES e.g. EPILEPSY,ETC.?
HAVE YOU HAD ANY MRI SCANS DONE?
HOW LONG DOES AN ATTACK LAST FOR?

LOOKING FORWARD TO YOUR RESPONSES AS EARLY AS POSSIBLE. Please understand that your responses to the above questions are vital in order for me to make a presumptive diagnosis with subsequent advice on treatment plans. PLEASE TRY TO THE BEST OF YOUR ABILITY TO ANSWER THE QUESTIONS AS COMPLETELY AS POSSIBLE. I AM READY & WILLING TO ASSIST YOU AS MUCH AS I COULD FROM THIS END.

YOURS SINCERELY,
D. A. SAWH
M.Sc., Pharm.D., M.D., F.R.C.P.(UK).



| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us